Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 19, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 8, 1998, 7:52 AM EST for 6 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 7:52 AM EST (12:52 UTC)
- Expired
- Jan 8, 1998, 12:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Buncombe County, NC, Haywood County, NC, Henderson County, NC, McDowell County, NC, Transylvania County, NC, Yancey County, NC
The radar
The Greer radar (KGSP), 79 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 081259 COR FFWGSP NCC011-021-023-027-087-089-111-121-149-175-199-081700- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING...CORRECTED FROM FLASH FLOOD TO FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 752 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL NOON EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...AVERY COUNTY...BUNCOMBE COUNTY...BURKE COUNTY ...CALDWELL COUNTY...HAYWOOD COUNTY...HENDERSON COUNTY ...MCDOWELL COUNTY...MITCHELL COUNTY...POLK COUNTY ...TRANSYLVANIA COUNTY...YANCEY COUNTY THE FLOOD WARNING HAS BEEN EXTENDED UNTIL NOON EST FOR MOST OF THE COUNTIES IN THE NORTH CAROLINA MOUNTAINS AND FOOTHILLS THAT WERE WARNED LAST NIGHT. THE ONLY COUNTY TO BE CLEARED FROM THE PREVIOUS FLOOD WARNING IS RUTHERFORD COUNTY. REPORTS FROM THE NORTH CAROLINA MOUNTAINS INDICATE THAT WATER IN RIVERS AND STREAMS IS STILL RISING IN MANY LOCATIONS. ALTHOUGH RAINFALL IS TAPERING OFF...RUNOFF FROM EARLIER RAIN WILL CONTINUE THROUGH THE MORNING. A FEW PLACES REPORTED WATERS TO BE RECEDING... HOWEVER THESE AREAS CONTINUE TO REPORT ROADS UNDER WATER AND CLOSED. BY MID DAY A COLD FRONT WILL REACH THE WESTERN CAROLINAS ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. WITH THE GROUND SATURATED...ADDITIONAL RAINFALL WILL RUNOFF...CAUSING RIVERS AND STREAMS TO RISE. FOR THIS REASON THE FLOOD WATCH FOR WESTERN NORTH CAROLINA CONTINUES THROUGH 4 PM TODAY. PEOPLE NEAR RIVERS AND STREAMS IN WESTERN NORTH CAROLINA SHOULD MOVE TO HIGHER GROUND IF FLOODING THREATENS. MOTORISTS SHOULD BE ESPECIALLY ALERT WHEN DRIVING TODAY...AND SHOULD NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS. REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS. STAY TUNED TO LOCAL TV AND RADIO...CABLE TV OR NOAA WEATHER RADIO FOR THE LATEST INFORMATION. JAT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:40 AM EST, 5 hours 12 minutes earlier.
Area forecast discussion, Jan 8, 2:40 AM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 240 AM EST THU JAN 8 1998 RAH: KEEP FFA TO CURRENT EXPIRATION. CAE/FFC: EXTEND FFA TO 1 PM. VERY BUSY WEATHER NIGHT. WILL TRY TO BE BRIEF. SEVERE WEATHER THREAT COMING TO AN END AS MESO LOW AND ASSOCIATED TSRA MOVING OUT OF CWA. LOTS OF RAINFALL STILL TO OUR SOUTH AND WEST. UPR LOW OPENS AND MOVES NE TODAY. DRYING OCCURS IN MID LEVELS BUT LOW LEVELS REMAIN VERY MOIST. EXPECT CONVECTION TO REDEVELOP TODAY...BUT PROB NOT SVR. EXPECT RAINFALL TO CONTINUE THROUGH MORNING AND PROBABLY INTO EARLY AFTERNOON. RAINFALL WILL NOT END UNTIL SFC FNT MOVES THRU AND WINDS BECOME WLY. WITH MANY AREAS IN FLOOD AND HEAVY RAINFALL TO RETURN THIS MORNING FLOOD WATCHES SHOULD BE CONTINUED/EXTENDED. LEFT SMALL POP IN FOR TONIGHT. MAY NOT BE NEEDED EXCEPT FOR ERN SECTIONS IF FNT SLOWS. ALSO FOR NC MTNS AS COULD SEE SOME WRAP AROUND SHRA. CURRENT TEMPS ARE AT OR ABOVE FCST HIGHS. TEMPS SHOULD BE RAISED TODAY. COOLING OCCURS BEHIND THE FNT BUT TEMPS REMAIN MILD. LIKE SLIGHTLY WARMER FWC HIGHS. LOWS CLOSE. AVL 65/43/45 8/4/0 CLT 71/50/58 8/4/0 GSP 71/47/57 8/3/0 RWH
In the hours before
Local storm report, Jan 8, 2:33 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
233 AM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
225 AM SALISBURY NC 60 MPH TSTM GUST
01/08/98 ROWAN WEATHER SPOTTER REPORTED
WIND GUST TO AT LEAST 60
MPH IN SALISBURY AT 225
AM.
TPJLocal storm report, Jan 8, 2:33 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
233 AM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
225 AM SALISBURY NC 60 MPH TSTM GUST
01/08/98 ROWAN WEATHER SPOTTER REPORTED
WIND GUST TO AT LEAST 60
MPH IN SALISBURY AT 225
AM.
TPJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | Burke, Caldwell | 5 hr |
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | Polk, Rutherford | 5 hr |
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | McDowell | 5 hr |
| Jan 8, 12:01 AM EST | Flash Flood Warning | GSP | Buncombe, Henderson, Transylvania, Yancey | 4 hr |
| Jan 8, 12:01 AM EST | Flash Flood Warning | GSP | Avery, Mitchell | 4 hr |
| Jan 8, 1:19 AM EST | Tornado Warning | GSP | Mecklenburg | 56 min |
| Jan 8, 1:47 AM EST | Tornado Warning | GSP | Cabarrus | 43 min |
| Jan 8, 2:09 AM EST | Tornado Warning | GSP | Rowan | 21 min |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Avery, Mitchell, Yancey | 4 hr |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Haywood, Jackson, Transylvania | 4 hr |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Buncombe, Henderson | 4 hr |
| Jan 8, 4:05 AM EST | Flash Flood Warning | GSP | Burke, McDowell, Polk, Rutherford | 4 hr |
| Jan 8, 4:05 AM EST | Flash Flood Warning | GSP | Caldwell | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Polk | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Avery, Burke, Caldwell | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Mitchell | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.